Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 137, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 29, 2016, 3:56 PM CDT for Motley County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2016, 3:56 PM CDT (20:56 UTC)
- Expired
- May 29, 2016, 4:15 PM CDT
- In force
- 19 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Motley County, TX
The radar
The Lubbock radar (KLBB), 128 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 1:53 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
144
WUUS54 KLUB 292056
SVRLUB
TXC345-292115-
/O.NEW.KLUB.SV.W.0137.160529T2056Z-160529T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
356 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MOTLEY COUNTY IN NORTHWESTERN TEXAS...
* UNTIL 415 PM CDT
* AT 356 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORTHFIELD...
OR 17 MILES SOUTHEAST OF TURKEY...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORTHFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3419 10052 3413 10063 3427 10077 3431 10071
3431 10052
TIME...MOT...LOC 2056Z 229DEG 17KT 3426 10064
HAIL...1.25IN
WIND...60MPH
$$
071 follow-up statement
224
WWUS54 KLUB 292105
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
405 PM CDT SUN MAY 29 2016
TXC345-292115-
/O.CON.KLUB.SV.W.0137.000000T0000Z-160529T2115Z/
MOTLEY TX-
405 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN MOTLEY COUNTY...
AT 405 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHFIELD...OR
17 MILES SOUTHEAST OF TURKEY...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
NORTHFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3414 10061 3430 10073 3431 10071 3431 10052
3419 10052
TIME...MOT...LOC 2105Z 228DEG 16KT 3428 10061
HAIL...1.25IN
WIND...60MPH
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:09 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 29, 1:09 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 109 PM CDT SUN MAY 29 2016 .UPDATE... Skies have begun to thin out early this afternoon which has allowed for temps to rise from the low 70s into the upper 70s/low 80s. Dewpoints have also risen over the past several hours into the low 60s. Ongoing convection from early this morning across the TX Panhandle has left some outflow boundaries across the region which will be instrumental in convection developing over the next few hours. A couple of spots for initial convective initialization are possible this afternoon. The first on the bigger picture is the dryline that is well into NM. Surface observations place the dryline from Dell City to Arabela. This is supported by a line of developing CU. Due to the dryline being this far west mixing should occur well before reaching the FA which will allow for a severe threat for the entire area while favoring our zones located on the caprock. The second area for possible convective initialization is what appears to be an old outflow boundary that stretches from AMA around the edge of the caprock to Post. Some CUe has developed along this boundary over the past few hours as well. 12z AMA sounding shows decently steep lapse rates aloft as well as very little in the way of capping unlike the 12z MAF sounding. The incoming 18z AMA sounding shows a slight inversion just above H700, but low level lapse rates have significantly steepened. What capping that is left over the region should more or less erode by this afternoon as low to mid level lapse rates continue to steepen. The main severe threats continue to be very large hail and damaging winds. A few tornadoes are also possible. The tornado threat, however, has lessened as we have progressed into the afternoon as winds have veered to the south/southwest instead of backing to the southeast thus reducing the amount of low level wind shear available. The biggest tornado threat will be along surface boundaries. There leaves much to be desired in the way of trying to determine when and where storms will develop. Even short range hi res models are having a very difficult time figuring things out. We will keep an eye on the evolving situation as things progress this afternoon and update when things become more clear. Aldrich && PREV DISCUSSION... /issued 604 AM CDT SUN MAY 29 2016/ AVIATION... Storms south of I-20 have disrupted low level moisture and so far have hindered MVFR ceilings from developing north of the Permian Basin. At present rate, don't foresee much more than broken, low VFR ceilings at all terminals which should linger for much of the day. We still expect new TS to develop in the Panhandle later this morning and spread south through the afternoon likely affecting all terminals to varying degrees. Inserted broad TEMPOs for this scenario, though later TAFs will fine tune this further. .PREV DISCUSSION... /issued 1204 PM CDT SUN MAY 29 2016/ AVIATION... MVFR cigs have given way to low end VFR. The trend overall should be for cigs to rise just a bit higher into the early afternoon with just some scattered patches of MVFR cigs. Convection will be possible this afternoon and evening at all three terminals, though the exact timing of convection affecting the terminals is still uncertain. Since convective chances seem likely a tempo group for all three terminals will bfewe kept in this TAF cycle. The likely time to see convection will be during the mid to late afternoon. Strong gusty winds along with large hail will be the primary threats. Cigs will remain near low end VFR this evening through the overnight hours. There is a chance for lower cigs tomorrow morning around 12z mainly at PVW and LBB, but certainty is too low for mention in the TAFs at this time. PREV DISCUSSION... /issued 446 AM CDT SUN MAY 29 2016/ SHORT TERM... Morning upper pattern featured a ridge axis from Nevada southeast to the Four Corners before flattening over the Texas South Plains. This depression of the ridge locally was in large part to nocturnal storms that have since laid an outflow boundary from the Permian Basin into the Big Country. Although this boundary is serving to renew convection well to our south as of 4 AM, our focus is about 300 miles farther north along a 700 MB thermal boundary evident on 00Z RAOB analyses. This area of the northern Panhandles is likely to see the most focused isentropic ascent through the morning courtesy of the nose of a LLJ and background ascent arriving in the form of an upper jet observed upstream in NM. A steady stream of elevated radar echoes from Dalhart to Liberal confirms this lift is already underway and should improve in the coming hours. Upshot of this potential convection in the northern Panhandles is that several models blossom this into some fashion of an MCS that spreads southward through the day. The rate at which this occurs is unclear with up to six hours difference using the slowest model (06Z NAM) and the fastest (00Z GFS). Opted for a blended solution on par with some of the various fine resolution convective allowing models which bring an outflow boundary and storms into our northeast zones toward noon, before progressing steadily south for the remainder of the day. Lack of much capping ahead of this outflow points to scattered-to-numerous storms, but kept POPs this afternoon in the high chance realm as this potential MCS has yet to even develop and could thwart our thinking altogether should it fail to emerge. A dryline is progged to develop near the TX-NM border this afternoon, but belief is that this lift will play second fiddle to any outflow mechanisms. MLCAPEs up to 3500 J/kg favor very large hail at times, but average deep layer shear of only 25 knots may keep storm modes rather messy especially given modest capping. Any favorable storm interaction with the outflow boundary could easily spur a brief tornadic threat. Kept POPs at likely this evening off the Caprock as storm motions remain progressive and directed to the southeast, but tapered precip chances off sharply after midnight as additional development upstream of earlier storms seems unlikely at this point. LONG TERM... Precipitation chances for Monday will once again hinge on how convection evolves today and tonight. Models are once again sharpening up the dryline along the Texas/New Mexico state line during the day. There are also signs in the models that another shortwave will be moving towards the region through the afternoon which could help provide synoptic lift. Although MLCAPE values will not be as high as today, bulk shear values will improve some as we move under a stronger jet stream aloft. We could see another round of late afternoon/early evening storms that the models are trying to congeal into another MCS for Tuesday night that looks to move mainly across the Rolling Plains and have increased pops into the likely range. Wednesday will see a cold front move into the area which should push south of the forecast area by mid-day. The upper level low will continue to move towards the area and combine with the front to possibly increase the heavy rain threat. Unfortunately the models are now sliding the upper level low more southward than eastward mid-week before trying to redevelop a new closed low across Central or North Texas. This change will likely mean a faster cut-off in precipitation chances as flow aloft rapidly becomes northerly by Thursday morning and drier air starts to mix in at the surface from the north. The GFS is also now trying to bring a second front in late week while the ECMWF doesn't really reflect this. Otherwise, temperatures will remain below normal through Friday before we finally see a slow warm up for next weekend. Jordan && .LUB Watches/Warnings/Advisories... None. && 51
Hazardous weather outlook, May 29, 3:53 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 353 PM CDT SUN MAY 29 2016 TXZ021>044-302100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 353 PM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED THROUGH EARLY TONIGHT. HAIL AS LARGE AS SOFTBALLS...DAMAGING WIND GUSTS... AND BRIEF TORNADOES ARE POSSIBLE WITH ANY OF THESE STORMS. THERE WILL ALSO BE A THREAT FOR FLASH FLOODING ESPECIALLY FROM THE TEXAS PANHANDLE INTO THE NORTHERN PART OF THE SOUTH PLAINS AND ROLLING PLAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL CONTINUE MONDAY THROUGH WEDNESDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. THESE STORMS WILL BRING THE THREAT OF SEVERE WEATHER ALONG WITH LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY TONIGHT.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:22 PM CDT | Special Weather Statement | LUB | Stonewall | 23 min |
| May 28, 7:38 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 37 min |
| May 28, 8:14 PM CDT | Special Weather Statement | LUB | Garza | 31 min |
| May 28, 10:29 PM CDT | Special Weather Statement | LUB | Stonewall | 31 min |
| May 28, 10:36 PM CDT | Special Weather Statement | LUB | Lynn | 24 min |
| May 28, 10:59 PM CDT | Special Weather Statement | LUB | Garza | 31 min |
| May 29, 3:32 PM CDT | Flash Flood Watch | LUB | Bailey, Briscoe, Castro, Childress, Cottle, Floyd and 6 more | 6 hr |
| May 29, 3:34 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall | 26 min |
| May 29, 3:51 PM CDT | Areal Flood Advisory | LUB | Briscoe, Hall | 114 min |
| May 29, 3:54 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 21 min |
| May 29, 4:12 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 33 min |
| May 29, 4:14 PM CDT | Severe Thunderstorm Warning | LUB | Hall, Motley | 31 min |
| May 29, 4:28 PM CDT | Areal Flood Advisory | LUB | Briscoe, Childress, Cottle, Hall, Motley | 2 hr |
| May 29, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 34 min |
| May 29, 4:44 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Hall, Motley | 31 min |
| May 29, 5:07 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 23 min |
| May 29, 5:11 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Hall, Motley | 34 min |
| May 29, 5:15 PM CDT | Areal Flood Advisory | LUB | Briscoe, Floyd, Hall, Motley, Swisher | 2 hr |
| May 29, 5:27 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 33 min |
| May 29, 5:33 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 27 min |
| May 29, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 14 min |
| May 29, 5:58 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 22 min |
| May 29, 6:36 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Dickens, King | 24 min |
| May 29, 6:58 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, King | 32 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.